MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLFLEX ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL

BOSTON SCIENTIFIC CORPORATION WALLFLEX ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL
Model Number M00516910
Medical Device Problem Codes Use of Device Problem (1670); Failure to Advance (2524); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/29/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient's exact age is unknown; however it was reported that the patient was over the age of (b)(6).Patient's weight was reported to be (b)(6), however, the unit of measurement was not reported.Initial reporter's phone number: (b)(6).(b)(4).The device has not been received for analysis.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2021 that a wallflex esophageal partially covered stent was to be implanted to treat an esophageal stenosis during an esophagogastroduodenoscopy (egd) with esophageal stent placement procedure performed on (b)(6) 2021.It was reported that during the procedure, resistance was felt at the pharynx when attempting to pass the stent on a guidewire.Under endoscopic visualization, it was noted that the soft tip of the introducer was detached.The stent was removed from the patient with the delivery system and another wallflex esophageal stent was implanted to complete the procedure.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be stable.Boston scientific has been unable to obtain additional information regarding the event to date, despite good faith efforts.
 
Additional Manufacturer Narrative
Block a1: patient's identifier is (b)(6).Blocks a2, a4, b5, e1 (initial reporters address), and h10 have been updated with additional information received on february 23, 2021.Block e1: initial reporter's phone number: (b)(6).Block h6: medical device problem code a0501 captures the reportable event of tip detached.Block h10: the device has not been received for analysis.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6)2021 that a wallflex esophageal partially covered stent was to be implanted to treat an esophageal stenosis during an esophagogastroduodenoscopy (egd) with esophageal stent placement procedure performed on (b)(6) 2021.It was reported that during the procedure, resistance was felt at the pharynx when attempting to pass the stent on a guidewire.Under endoscopic visualization, it was noted that the soft tip of the introducer was detached.The stent was removed from the patient with the delivery system and another wallflex esophageal stent was implanted to complete the procedure.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be stable.The device has not been received for analysis.Additional information received on february 23, 2021.It was reported that the patient's anatomy was not tortuous and was not dilated prior to stent placement.During the procedure, the stent did not reach the target lesion in the esophagus because the tip detached at the pharynx.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2021 that a wallflex esophageal partially covered stent was to be implanted to treat an esophageal stenosis during an esophagogastroduodenoscopy (egd) with esophageal stent placement procedure performed on (b)(6) 2021.It was reported that during the procedure, resistance was felt at the pharynx when attempting to pass the stent on a guidewire.Under endoscopic visualization, it was noted that the soft tip of the introducer was detached.The stent was removed from the patient with the delivery system and another wallflex esophageal stent was implanted to complete the procedure.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be stable.It was reported that the patient's anatomy was not tortuous and was not dilated prior to stent placement.During the procedure, the stent did not reach the target lesion in the esophagus because the tip detached at the pharynx.It was reported that a 0.0035 jagwire guidewire was used during the esophageal stent placement procedure.Note: per the wallflex esophageal partially covered stent system directions for use (dfu), the required size of the guidewire is 0.038 in (0.97mm).The user did not use the correct size of the guidewire as indicated in the dfu.
 
Additional Manufacturer Narrative
Block a1: patient's identifier is (b)(6).Block b1, b2 (outcomes attrib to adv event) and h1 have been updated.Blocks b5 and h6 (device code) has been updated with additional information received on may 10, 2021.Block e1: initial reporter's phone number: (b)(6).Block h6: medical device problem code a0501 captures the reportable event of tip detached.Block h10: a wallflex partially covered esophageal stent and delivery system were returned for analysis.The stent was received fully covered and undeployed.Visual examination of the returned device found the tip of the device was detached.The detached tip was returned.The outer blue sheath was accordioned.No other issues with the stent and delivery system were noted.The reported event of tip detached was confirmed during the visual examination.A labeling review was performed, and from the information available, the device was used in a manner inconsistent with the instructions for use.The ifu cited: "caution: a stiff bodied 0.038 in (0.97 mm)guidewire with a floppy tip is recommended to facilitate passage through tortuous anatomy".A 0.0035 in guidewire was used.The investigation concluded that the reported event and the observed failure were likely due to factors encountered during the procedure.It may be that the interaction of the device with the scope, and/or the use of an incorrect guidewire could have contributed to the resistance felt while attempting to pass the stent on the guidewire leading to insufficient stiffness and could have caused the detachment of the tip and the damage on the outer sheath.Therefore, the event is classified as failure to follow instructions.A review of the manufacturing documentation for this device revealed that no anomalies or deviations related to the event occurred during manufacturing.

Brand Name
WALLFLEX ESOPHAGEAL
Common Device Name
PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key11358824
Report Number3005099803-2021-00643
Device Sequence Number14298694
Product Code ESW
UDI-Device Identifier08714729765257
UDI-Public08714729765257
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K073266
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/24/2022
Device Model NumberM00516910
Device Catalogue Number1691
Device Lot Number0025763028
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/27/2021
Initial Date Received by Manufacturer 01/29/2021
Supplement Date Received by Manufacturer02/23/2021
05/10/2021
Initial Report FDA Received Date02/22/2021
Supplement Report FDA Received Date03/17/2021
06/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR
Patient Weight50